Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Bariatric Surgery Linked to Acetaminophen Poisoning

Posted Dec 06 2012 12:00am

Acetaminophen is a pain killer found in many over-the-counter drugs, such as Tylenol, NyQuil and Sudafed. It can cause liver failure. A new study at the California Pacific Medical Center in San Francisco reports that people who have had bariatric surgery seem to have a much higher risk of this:

Among 54 patients who had suffered acetaminophen-induced liver failure over a three-year period, 17 percent had had weight-loss surgery. . . . Less than 1 percent of the general population has had the surgery.

The study controlled for the possibility that people who have bariatric surgery are more likely to have liver failure unrelated to acetaminophen:

The researchers looked at 101 cases of acute liver failure seen at California Pacific Medical Center, more than half of which were caused by acetaminophen poisoning. Among the nine patients [of the 101] who had had weight-loss surgery, all of them had liver failure caused by acetaminophen overdose.

The article, by a reporter named Erin Allday, goes on to say:

At this time, there is no reason for bariatric surgery patients to be alarmed, and they should continue using acetaminophen if that’s their preferred pain medication or their doctor has prescribed it.

Allday attributes this bizarre advice to unnamed “researchers and weight-loss surgeons.” Of course bariatric surgery patients should be alarmed and cut down or stop using acetaminophen.

The next time someone says “correlation does not equal causation” or belittles epidemiology tell them about this case.

Thanks to David Archer.

Post a comment
Write a comment:

Related Searches